What Contributes to Opiate Overdose?
Opiate overdose may not involve early warning signs. You may not have realized you have overdosed until you are experiencing extreme symptoms. Method of consumption determines the danger of overdose. Intravenous use will cause effects far more quickly than taking pills orally. Intravenous drugs cannot be removed from the body, and an overdose has to run its course under medical supervision. If you are swallowing pills, the time it takes for a drug to dissolve and enter your bloodstream is far longer than that of intravenous drugs. This may make it harder to realize when you have had too much, as the effects will slowly build, but any pills that have not yet entered your system can be removed by medical professionals through stomach pumping.
Opiate Overdose Levels
The amount of a drug needed to overdose depends on an individual’s tolerance, weight, age and genetic and physical conditions. While these factors vary between individuals, overdose symptoms such as the following do not:
- Shallow breathing
- Pupil contraction
- Slurred speech
- Flushed and irritated skin
The most dangerous overdose symptom is shortness of breath. Breathing may cease completely, if medical professionals are not present to take action. Paramedics, ER doctors and physicians know how to combat overdose situations. If you have overdosed or believe a friend or family member has, contact emergency medical help immediately.
Don’t Let Opiates Ruin Your Life
If you have experienced an overdose or are afraid you or a loved one is at risk, call our toll-free addiction helpline. We are here 24 hours a day, and we can offer advice, resources and an empathetic and confidential listener. Please call now.